Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 23, NWS Austin/San Antonio, TX

April 4, 2014Dimmit County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 4, 2014, 3:15 AM CDT for Dimmit County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2014, 3:15 AM CDT (08:15 UTC)
Expired
Apr 4, 2014, 4:00 AM CDT
In force
45 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County Dimmit County, TX

The radar

The Laughlin AFB radar (KDFX), 114 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 11:52 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 8.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2014-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1322 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2014-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1322 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
2705 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

930 
WUUS54 KEWX 040815
SVREWX
TXC127-040900-
/O.NEW.KEWX.SV.W.0023.140404T0815Z-140404T0900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
315 AM CDT FRI APR 4 2014

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DIMMIT COUNTY...

* UNTIL 400 AM CDT.

* AT 311 AM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR LAS
  VEGAS...OR 6 MILES SOUTHEAST OF BIG WELLS...AND MOVING EAST AT 25
  MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE LAS VEGAS AND FARM TO MARKET
  ROADS 1019 AND 468. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR STRONG WINDS...LARGE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FRIDAY
MORNING FOR SOUTH CENTRAL TEXAS.

&&

LAT...LON 2860 9961 2864 9939 2844 9938 2842 9939
      2839 9957
TIME...MOT...LOC 0813Z 255DEG 22KT 2850 9949

$$
1 follow-up statement
793 
WWUS54 KEWX 040835
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
335 AM CDT FRI APR 4 2014

TXC127-040842-
/O.CAN.KEWX.SV.W.0023.000000T0000Z-140404T0900Z/
DIMMIT TX-
335 AM CDT FRI APR 4 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DIMMIT COUNTY IS
CANCELLED...

AT 330 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD 
WEAKENED AND MOVED OUT OF THE WARNED AREA. THEREFORE...THE SEVERE 
THUNDERSTORM WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FRIDAY
MORNING FOR SOUTH CENTRAL TEXAS.

LAT...LON 2860 9961 2864 9939 2844 9938 2842 9939
      2839 9957
TIME...MOT...LOC 0832Z 255DEG 22KT 2853 9936

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 3:13 AM CDT, 2 minutes earlier.

Area forecast discussion, Apr 4, 3:13 AM CDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
313 AM CDT FRI APR 4 2014

.SHORT TERM (TODAY THROUGH SATURDAY)...
THUNDERSTORMS ACROSS THE SOUTHERN CWA HAVE BEGUN TO WEAKEN...WITH
FURTHER WEAKENING EXPECTED AS DRY AIR PUSHES INTO THE REGION IN
THE WAKE OF THE COLD FRONT. DEWPOINTS ACROSS OUR NORTHERN AREAS
HAVE FALLEN BY 35 TO 40-PLUS DEGREES WITHIN AS LITTLE AS TWO HOURS
OF THE FROPA. MOSTLY SUNNY...BREEZY AND DRY CONDITIONS ARE
EXPECTED TODAY AS SFC HIGH PRESSURE MOVES INTO THE AREA. THE RIDGE
WILL BEGIN TO SLIDE OFF TO THE EAST TONIGHT...ALLOWING LOW LEVEL
MOISTURE TO BEGIN TO INCREASE. SATURDAY WILL BE CLOUDY AND MILD AS
AN UPPER TROUGH DIGS ACROSS THE FOUR-CORNERS REGION. THE WEAKENING
HEIGHTS ALOFT AND A SURFACE LOW IN THE NWRN GULF WILL ALLOW
SHOWERS AND THUNDERSTORMS TO DEVELOP DURING THE DAY.

&&

.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...
CHANCES FOR SHOWERS AND THUNDERSTORMS WILL INCREASE SATURDAY NIGHT
AS THE UPPER TROUGH AXIS BEGINS TO SHIFT EASTWARD. CHANCES FOR
RAIN WILL END FROM WEST TO EAST ON SUNDAY AS A DRYLINE MOVES INTO
THE RIO GRANDE PLAINS. ISOLATED SHOWERS/THUNDERSTORMS COULD LINGER
INTO SUNDAY EVENING ACROSS ERN/NERN AREAS AS WEAK ENERGY ALOFT
REMAINS ACROSS THE AREA. DRY NORTHWEST FLOW ALOFT WILL SPREAD INTO
THE REGION DURING THE BEGINNING OF THE WEEK AS THE UPPER TROUGH
MOVES INTO THE EASTERN U.S. UPPER LEVEL RIDGING WILL PERSIST
THROUGH THE MIDDLE OF THE WEEK. MODELS ARE FAIRLY UNCERTAIN WITH
THE UPPER PATTERN BY THE END OF THE WEEK...BUT OVERALL SEEM TO
SUGGEST THE POTENTIAL FOR ANOTHER UPPER LEVEL TROUGH TO DEVELOP
ACROSS THE LOWER ROCKIES/SWRN U.S. LATE IN THE WEEK AND MOVE
ACROSS THE CENTRAL/SRN PLAINS OVER THE WEEKEND.

TEMPERATURES WILL BE BELOW AVERAGE...BUT SEASONABLE...ACROSS
EASTERN PORTIONS OF THE REGION THROUGH THE BEGINNING OF THE WEEK.
WARMER TEMPERATURES ARE EXPECTED ACROSS WESTERN PORTIONS OF THE
REGION DUE TO LESS RAIN/DRYLINE/SUNNIER SKIES. A SLOW WARMING
TREND IS EXPECTED THROUGH THE MIDDLE OF THE WEEK.

&&

.FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON AND
EVENING ALONG AND WEST OF I-35. HUMIDITIES AND WINDS WILL BE LOWER
OUT WEST...WITH HUMIDITIES AND WINDS HIGHER IN THE EAST. ELEVATED
TO NEAR CRITICAL FIRE WEATHER CONDITIONS WILL RETURN TO WESTERN
PORTIONS OF THE AREA SUNDAY AFTERNOON INTO THE EVENING DUE TO LOW
HUMIDITIES AND BREEZY WINDS. ELEVATED FIRE WEATHER CONDITIONS ARE
EXPECTED EACH AFTERNOON AND EVENING MONDAY THROUGH THURSDAY
ACROSS THE WESTERN AREAS DUE TO LOW HUMIDITIES AND INCREASING
SOUTHERLY WINDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              73  49  70  53  71 /  -    0  30  50  40
AUSTIN BERGSTROM INTL AIRPORT  73  46  68  52  70 /  -    0  30  50  40
NEW BRAUNFELS MUNI AIRPORT     74  49  68  53  73 /  -    0  30  50  30
BURNET MUNI AIRPORT            71  47  68  50  70 /  -    0  30  40  40
DEL RIO INTL AIRPORT           81  55  74  56  85 /  -   -   20  20  10
GEORGETOWN MUNI AIRPORT        71  46  68  51  68 /  -    0  30  40  50
HONDO MUNI AIRPORT             79  52  72  54  81 /  -    0  30  30  20
SAN MARCOS MUNI AIRPORT        73  48  68  53  70 /  -    0  30  50  40
LA GRANGE - FAYETTE REGIONAL   73  52  68  55  69 /  10  10  40  50  50
SAN ANTONIO INTL AIRPORT       75  53  69  54  76 /  -    0  30  40  30
STINSON MUNI AIRPORT           76  53  69  56  77 /  -    0  30  40  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...24
SYNOPTIC/GRIDS...25
Hazardous weather outlook, Apr 3, 10:13 PM CDT, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1013 PM CDT THU APR 3 2014

TXZ171>173-183>194-202>209-217>225-228-050100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1013 PM CDT THU APR 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...REST OF TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED FRIDAY AFTERNOON
ALONG AND WEST OF I-35. HUMIDITIES AND WINDS WILL BE LOWER IN THE
WEST...WITH HUMIDITIES AND WINDS HIGHER IN THE EAST. ELEVATED TO
NEAR CRITICAL FIRE WEATHER CONDITIONS WILL RETURN TO WESTERN AREAS
SUNDAY AFTERNOON INTO EVENING DUE TO LOW HUMIDITIES AND BREEZY
WINDS. ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED MONDAY
THROUGH WEDNESDAY AFTERNOONS ACROSS THE WESTERN AREAS DUE TO LOW
HUMIDITIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Apr 3, 11:12 PM CDT, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1112 PM CDT THU APR 3 2014

TXZ202-203-040500-
KINNEY-UVALDE-
1112 PM CDT THU APR 3 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN UVALDE AND EASTERN
KINNEY COUNTIES UNTIL MIDNIGHT CDT...

AT 1104 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR CLINE...OR 18 MILES EAST OF BRACKETTVILLE...
MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  UVALDE...
  BLEWETT...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2940 9963 2910 9967 2922 10025 2941 10012
TIME...MOT...LOC 0412Z 280DEG 13KT 2930 10007
Special weather statement, Apr 4, 2:57 AM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
257 AM CDT FRI APR 4 2014

TXZ218-219-228-040845-
DIMMIT-FRIO-ZAVALA-
257 AM CDT FRI APR 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ZAVALA...
SOUTHWESTERN FRIO AND NORTHEASTERN DIMMIT COUNTIES UNTIL 345 AM
CDT...

AT 254 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES SOUTH OF BIG WELLS...MOVING EAST AT 25
MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF DIVOT.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BIG WELLS...
  DILLEY...
  DIVOT...
  STATE HIGHWAY 85...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2854 9974 2892 9943 2867 9911 2863 9918
      2864 9938 2851 9939 2834 9968
TIME...MOT...LOC 0756Z 257DEG 24KT 2849 9959

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 7:12 PM CDTSevere Thunderstorm WarningEWXEdwards, Gillespie, Kerr, Real48 min
Apr 3, 7:34 PM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Gillespie, Llano41 min
Apr 3, 7:50 PM CDTSevere Thunderstorm WarningEWXGillespie, Kendall, Kerr40 min
Apr 3, 8:31 PM CDTSpecial Weather StatementEWXBlanco, Gillespie44 min
Apr 3, 8:46 PM CDTSevere Thunderstorm WarningEWXBlanco, Gillespie, Kendall, Kerr44 min
Apr 3, 11:08 PM CDTSevere Thunderstorm WarningEWXKinney, Maverick52 min
Apr 3, 11:12 PM CDTSpecial Weather StatementEWXUvalde48 min
Apr 3, 11:20 PM CDTSevere Thunderstorm WarningEWXKinney, Uvalde40 min
Apr 3, 11:39 PM CDTSevere Thunderstorm WarningEWXKinney, Maverick, Uvalde, Zavala51 min
Apr 4, 12:30 AM CDTSevere Thunderstorm WarningEWXDimmit, Maverick, Zavala45 min
Apr 4, 12:32 AM CDTSevere Thunderstorm WarningEWXFrio, Medina, Uvalde, Zavala58 min
Apr 4, 1:22 AM CDTSevere Thunderstorm WarningEWXAtascosa, Frio, Medina38 min
Apr 4, 2:03 AM CDTSevere Thunderstorm WarningEWXAtascosa, Frio42 min
Apr 4, 2:57 AM CDTSpecial Weather StatementEWXDimmit48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.